Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from Sustiva to Viramune
Mar 29, 2003

I started on the combination of Epivir, Sustiva and Viread in December 2002, and have seen tremendous results in 3 months - my viral load has dropped from abover 750,000 to 518, and my CD4's are above 700. However, I've been very fatigued and the Sustiva causes dizziness about an hour after ingestion causing sleep disruptions. My doctor thinks a switch from Sustiva to Viramune would be a good move because Viramune doesn't cause the same side effects with similar results. He cited recent studies that confirmed this. How can I obtain these studies? Do you feel this is a good idea? Are there any concerns I should have about switching, given my good overall results? Will the switching cause any immunities I should be concerned about? What is the best way to make this switch?

Thank you.

Response from Dr. Aberg

Actually you can find an overview of the "2NN study" here on the body. Dr. Pavia goes over the results. Essentially the study showed that efavirenz (sustiva) and nevirapine (viramune) were similar in suppressing the HIV viral load.

I just answered a similar question to yours on this site. I think switching to nevirapine is a good choice. I usually have people stop taking the efavirenz and the following day take nevirapine 200 mg a day for the 2 weeks as recommended. This may reduce the chance of getting a rash and liver function test abnormalities. You should get repeat liver function tests in 2 weeks and then start taking nevirapine 200 mg twice daily. You may take it as 400 mg once daily. As you will see in the review by Dr. Pavia, there was more liver function test abnormalities in the nevirapine once daily arm so that may be something you and your doctor should consider when making your choice. All in all, I think it is a safe switch to do.



Previous
Sustiva vs. Nevirapine
Next
Co-infected with HBV. Please help.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement